Author(s): Jarkowski A rd
Abstract Share this page
Abstract PURPOSE: A case of ifosfamide-induced neurotoxicity after the addition of aprepitant to an antiemetic regimen is reported. SUMMARY: A 24-year-old white man diagnosed with a malignant peripheral nerve sheath tumor initially in the late 1990s was admitted to the hospital for treatment of a recurrence of the tumor in the supra-clavicular region. In the previous five cycles of ifosfamide, carboplatin, and etoposide, the patient had no problems with the neurotoxic adverse effects associated with ifosfamide use. With the fifth cycle of therapy, the patient suffered severe nausea and vomiting that required his readmission to the hospital. With the initiation of the sixth cycle of chemotherapy, aprepitant was added to the existing antiemetic regimen of ondansetron and dexamethasone. During the sixth cycle, approximately six hours after the infusion of ifosfamide on day 3, the patient exhibited the classic symptoms of ifosfamide-induced neurotoxicity, including visual and auditory hallucinations, obvious sleepiness, confusion, and delirium. Since his symptoms resolved by morning, it was determined that the patient did not require treatment with methylene blue. With the initiation of the seventh cycle of chemotherapy, aprepitant was again added to the standard antiemetic regimen of a corticosteroid and serotonin receptor antagonist. During this hospitalization, around-the-clock methylene blue was added to prevent neurotoxicity. The patient tolerated chemotherapy well without any signs or symptoms of neurotoxicity and was discharged four days later. CONCLUSION: A 24-year-old patient treated with ifosfamide, carboplatin, and etoposide for a malignant peripheral nerve sheath tumor developed ifosfamide-induced neurotoxicity after the addition of aprepitant to a standard antiemetic regimen consisting of ondansetron and dexamethasone.
This article was published in Am J Health Syst Pharm
and referenced in Advances in Pharmacoepidemiology and Drug Safety